Georgia, 2018

Damaging Winds in Georgia, June 27, 2018

June 27, 2018 · NWS CHS · 2 events in 2 counties and zones

A moderately unstable atmosphere in combination with a stationary front over the area and an inland moving sea breeze provided an environment capable of producing thunderstorms with damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A moderately unstable atmosphere in combination with a stationary front over the area and an inland moving sea breeze provided an environment capable of producing thunderstorms with damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 27, 3:10 PM EST, 22 minutes earlier.

Area forecast discussion, Jun 27, 3:10 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
410 PM EDT Wed Jun 27 2018

.SYNOPSIS...
A stationary front will dissipate over the area through this
evening. A trough of low pressure will then linger over or near
the area into next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Convection is beginning to develop along the sea breeze and along
a residual, west-east oriented outflow boundary draped across
Southeast Georgia. Coverage will gradually increase through the
late afternoon as boundary collisions occur and instability
builds. 0-6km bulk shear is weak, but both HCAPE and DCAPE will
be sufficient to support damaging winds and marginally severe
hail, especially where updrafts are enhanced along mesoscale
boundary collisions. High resolution data are similar in showing
convection organizing over the South Carolina Upstate and
Midlands ahead of shortwave energy embedded in the northwest
flow aloft. Shear is progged to be stronger in this region--on
the order of 15-20 kt--so some sort of southeastward propagating
mesoscale convective complex (MCS) could evolve over time. It
is unclear whether this complex will reach into southern South
Carolina later this evening as instability should be dwindling
due to convective overturning and loss of insolation, so this
will have to be carefully monitored, especially if extensive
overturning does not occur. 30-50% pops will be held through the
evening hours with rain-free conditions overnight. It will
remain warm and muggy with lows ranging from the mid 70s inland
to the upper 70s/near 80 at the beaches and Downtown Charleston.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Thursday: Aloft, a mid/upper lvl ridge positioned over the Southeast
and Gulf of Mexico with give way to a trough of low pressure digging
over the Central United States. At the sfc, a weak trough of low
pressure is anticipated to develop over the Midlands/Upstate region
as the leading edge of a h5 shortwave pushes toward the area
during the afternoon and evening hours. Ahead of this feature,
sfc winds should remain west/southwest, suggesting precip will
hold off until mid afternoon hours while temps approach the mid
90s away from the coast. The combination of heat and moisture
could support heat index values around 105-108 degrees over
much of the area until precip occurs. For this reason, a Heat
Advisory could be necessary for most areas during the afternoon
into perhaps early evening hours. Relief from the heat should
come in the form of showers and thunderstorms starting mid/late
afternoon as convection upstream cold pools and shifts toward
inland areas later in the day. A few of these thunderstorms
could be strong and/or severe as they enter the area given
favorable instability. The main hazards would be strong winds
and brief heavy rainfall. Activity should slowly wane overnight,
with most activity shifting south over parts of Southeast
Georgia late. Temps will remain mild, only dipping into the
mid/upper 70s.

Friday and Saturday: Conditions will become more typical of a
summertime pattern this weekend, remaining hot and humid as large
scale ridging returns aloft while a weak trough of low pressure
lingers over or near the Southeast United States. At this time,
guidance suggests the focus of convective activity to remain over
parts of Southeast Georgia Friday morning into early afternoon where
h5 shortwave energy lingers, before activity possibly builds north
along the seabreeze into parts of Southeast South Carolina Friday
afternoon. On Saturday, moisture levels are even higher, with some
guidance suggesting PWATs as high as 2.25-2.50 inches over parts of
Southeast Georgia. For this reason, highest chances of precip will
remain in the forecast over Southeast Georgia through Saturday, but
all areas could see some showers and thunderstorms during peak
heating. Overall high temps should peak in the low/mid 90s, warmest
on Friday. Overnight lows should remain mild, ranging in the
mid/upper 70s. The combination of heat and moisture will once
again produce heat index values around 105 degrees for most
areas Friday afternoon and potentially for locations well
inland on Saturday. Conditions could warrant additional Heat
Advisories during afternoon hours.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The area will generally be under control of strong mid level ridging
that covers a good portion of the eastern states, while a mid level
low develops E of Bermuda and slowly retrogrades W through the
middle of next week. The inland trough is still evident, while the
sub-tropical ridge remains off to the SE and S. Given the lack of
upper air support, convection will develop as a result of the sea
breeze, the proximity to the inland trough and the typical meso-
scale boundaries that take shape. Because of this we have nothing
more than scattered PoP through the period. H8 temps of 18-19C will
support max temps at least of 90-95F. There is little to no chance
of Heat Advisories, since our criteria for their issuance changes to
110F beginning July 1st.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Probabilities are increasing that both KCHS and KSAV will see
tstm impacts this afternoon. Window for impacts look greatest
19-21z at KCHS and 22-01z at KSAV. Will limit conditions to MVFR
for now in TEMPO groups as tstm intensity will be augmented by
mesoscale influences, but lower conditions are possible. Gusty
winds and frequent cloud-to-ground lightning will also be
possible. Amendments are certain as convective trends become
more apparent. A secondary area of shower/tstms could approach
KCHS later this evening, but anticipate this activity will
dissipate prior to reaching the terminal as extensive convective
overturning with this afternoon's convection should limit
instability. Once tstms diminish, VFR conditions will prevail.

Extended Aviation Outlook: Temporary flight restrictions are
possible each afternoon into the weekend due to scattered showers
and thunderstorms.

&&

.MARINE...
Tonight: Could see tstms move off portions of the coast later
this afternoon/evening. These storms could pose a risk for
mariners with gusty winds, cloud-to-water lightning and low
vsbys. Otherwise, winds will veer to the southwest overnight
with speeds 15 kt or less with seas 2-3 ft.

Thursday through Monday: Winds/seas are expected to remain well
below Small Craft Advisory levels. The local waters will be situated
between sub-tropical ridging to the south and southeast while a sfc
trough remains inland. Even with a local sea breeze influence,
south/southwest winds should only peak around 15 kt. Weak swell
should also contribute to seas no higher than 2-3 ft during the
period. Given a weak gradient each morning Friday through Monday,
conditions might support a risk for isolated waterspouts. Also,
mariners are advised to remain alert for isolated to scattered
showers/t-storms through early next week.

&&

.CLIMATE...
Record High Min Temp for June 28:
KCHS: 78/2013

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...ST
SHORT TERM...DPB
LONG TERM...
AVIATION...DPB/ST
MARINE...DPB/ST
CLIMATE...
Hazardous weather outlook, Jun 27, 8:42 AM EST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
942 AM EDT Wed Jun 27 2018

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-281345-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
942 AM EDT Wed Jun 27 2018

...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

Severe Thunderstorms: Scattered showers and thunderstorms will
develop across the region this afternoon and linger into the evening
hours. A few of these thunderstorms could become severe with damaging
winds, marginally severe hail and frequent cloud to ground lightning.
Locally heavy rainfall capable of producing minor flooding of low
lying and poor drainage areas could also occur. The risk for severe
thunderstorms will be the greatest between 1 pm and 8 pm.

Residents and visitors should remain weather aware throughout the
day. Be prepared to take action should threatening weather approach
or if a warning is issued for your area. Stay tuned to NOAA Weather
Radio All Hazards, TV or your local news source for the latest
information from the National Weather Service.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Excessive Heat: The combination of temperatures and humidity could
lead to heat indices reaching 105 degrees or higher across the
entire area Thursday through Saturday. Thus, Heat Advisories will be
possible each day. NOTE: Our local Heat Advisory criteria changes to
110 degrees beginning Sunday July 1.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ374-281345-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-
942 AM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-281345-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
942 AM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Strong Thunderstorms: Isolated to scattered showers and
thunderstorms could impact the coastal waters this afternoon and
evening. A few of these thunderstorms will be capable of producing
wind gusts in excess of 35 kt, frequent cloud to water lightning and
heavy rainfall producing visibilities of 1 NM or less.

Mariners are urged to stay weather aware and be prepared to take
action should threatening weather approach or if a Special Marine
Warning is issued for your locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Special weather statement, Jun 27, 3:31 PM EST, 1 minute before
Special Weather Statement
National Weather Service Charleston SC
431 PM EDT WED JUN 27 2018

GAZ116>119-272100-
Coastal Chatham-Inland Chatham-Inland Bryan-Coastal Bryan-
431 PM EDT WED JUN 27 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND CHATHAM
COUNTIES...

At 431 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Sandfly, or near Savannah, moving northeast
at 10 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Savannah, Richmond Hill, Wilmington Island, Fort Pulaski National
Monument, Montgomery, Garden City, Tybee Island and Thunderbolt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches are especially dangerous during thunderstorms because
lightning will usually strike the tallest object in the vicinity.
Move off beaches and get in a sturdy structure or automobile
immediately. Many people have been killed by lightning on beaches in
the southeastern United States.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3189 8139 3213 8115 3210 8108 3209 8106
      3209 8104 3205 8093 3204 8092 3204 8090
      3201 8083 3171 8115
TIME...MOT...LOC 2031Z 210DEG 7KT 3199 8107

NED

The radar

The Charleston,SC radar (KCLX), 75 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
June 27, 3:32 PM EST to 3:33 PM EST
Where
Chatham County, 1.81 mi NW of Vernonburg
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.990, -81.140

The Savannah Fire Department reported a tree on a home along Linewood Road, a tree down along Largo Drive near Tibet Abet Avenue and tree branches along with power lines down nearby.

Thunderstorm Wind, Bryan

When
June 27, 4:03 PM EST to 4:04 PM EST
Where
Bryan County, 2.15 mi SSE of Belfast
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.900, -81.270

The media reported vinyl ceiling material blown off a porch roof along Georgia Highway 144 near Charlies Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771011, 771014.